Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 4, 2018, 1:47 AM EDT for 5 counties in Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2018, 1:47 AM EDT (05:47 UTC)
- Expired
- Apr 4, 2018, 2:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 9:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WUUS54 KMRX 040547
SVRMRX
VAC105-167-169-195-720-040630-
/O.NEW.KMRX.SV.W.0036.180404T0547Z-180404T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
147 AM EDT WED APR 4 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southwestern Russell County in southwestern Virginia...
Northeastern Lee County in southwestern Virginia...
The City of Norton in southwestern Virginia...
Central Scott County in southwestern Virginia...
Wise County in southwestern Virginia...
* Until 230 AM EDT
* At 146 AM EDT, severe thunderstorms were located along a line
extending from near Clover Fork to 8 miles southeast of Jonesville,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Norton, Wise, Big Stone Gap, Cleveland Va, Coeburn, Appalachia,
Pound, St. Paul, Nickelsville, Dungannon, Duffield, Clinchport,
Pardee, Jasper, Castlewood, Hansonville, Fort Blackmore and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3700 8229 3699 8226 3703 8220 3704 8214
3680 8213 3664 8295 3688 8290 3690 8287
3691 8287 3693 8286 3697 8287 3701 8283
3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 0546Z 246DEG 56KT 3685 8295 3663 8298
HAIL...<.75IN
WIND...60MPH
$$
DGS1 follow-up statement
131
WWUS54 KMRX 040626
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
226 AM EDT WED APR 4 2018
VAC105-167-169-195-720-040636-
/O.EXP.KMRX.SV.W.0036.000000T0000Z-180404T0630Z/
Russell VA-Lee VA-City of Norton VA-Scott VA-Wise VA-
226 AM EDT WED APR 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL...
NORTHEASTERN LEE...CENTRAL SCOTT AND WISE COUNTIES AND THE CITY OF
NORTON WILL EXPIRE AT 230 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 300 AM EDT for
southwestern Virginia.
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3700 8229 3699 8226 3703 8220 3704 8214
3680 8213 3664 8295 3688 8290 3690 8287
3691 8287 3693 8286 3697 8287 3701 8283
3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 0626Z 246DEG 56KT 3709 8226 3688 8229
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:05 AM EDT, 42 minutes earlier.
Area forecast discussion, Apr 4, 1:05 AM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Morristown TN 105 AM EDT Wed Apr 4 2018 .AVIATION... VFR conditions to change with strong SW winds ahead of a line of strong thunderstorms moves east across the area. The line is expected to move through the TAF sites between 06Z and 09Z. Gusty winds of 35-45 kts and VFR vis but reduction to MVFR or IFR with heavy rain possible with the storms. Behind line, light rain with MVFR cigs and good visibility will continue, winds shifting to the west and northwest and gusty. VFR conditions expected after sunrise, but winds remain gusty and predominantly westerly. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous weather outlook, Apr 3, 4:17 PM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 417 PM EDT Tue Apr 3 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-042030- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 417 PM EDT Tue Apr 3 2018 /317 PM CDT Tue Apr 3 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Tonight A cold front will move through the region tonight, bringing widespread showers and thunderstorms. Some of these thunderstorms could be severe, with damaging winds and large hail being the primary threats. An isolated tornado cannot be ruled out. The line of storms is expected to arrive on the Cumberland Plateau around midnight, with passage through much of the Tennessee Valley by around 2-4 am EDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Apr 4, 1:20 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 AM EDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG ONEIDA 36.50N 84.51W
04/04/2018 SCOTT TN 911 CALL CENTER
SEVERAL TREES AND POWERLINES DOWN ACROSS THE COUNTY.
&&
TDOYLELocal storm report, Apr 4, 1:38 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 AM EDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
04/04/2018 CAMPBELL TN 911 CALL CENTER
SEVERAL TREES DOWN. TREE ON HOUSE WITH DAMAGE. A TRAILER
WITH ROOF BLOWN OFF.
&&
TDOYLEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 1:17 AM EDT | Severe Thunderstorm Warning | MRX | Lee | 43 min |
| Apr 4, 2:22 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 38 min |
| Apr 4, 2:49 AM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.